Alert archive / Wisconsin / Special Weather Statements in 2023

Special Weather Statement, NWS Green Bay, WI

July 22, 2023Marinette County, Oconto County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jul 22, 2023, 1:21 PM CDT for Marinette County, Oconto County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2023, 1:21 PM CDT (18:21 UTC)
Expired
Jul 22, 2023, 2:00 PM CDT
In force
39 min
Issued by
NWS Green Bay, WI
Hail
0.50 in
Wind
30

Counties Marinette County, WI, Oconto County, WI

The radar

The Green Bay radar (KGRB), 75 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS83 KGRB 221821
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
121 PM CDT Sat Jul 22 2023
 
WIZ013-020-021-073-074-221900-
Southern Oconto County WI-Southern Marinette County WI-
Northern Oconto County WI-Menominee WI-Northern Marinette County WI-
121 PM CDT Sat Jul 22 2023

...Strong thunderstorms will impact portions of southern Marinette,
east central Menominee and central Oconto Counties through 200 PM
CDT...

At 120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of McCaslin Mountain Natural Area
to 7 miles east of Bear Paw Scout Camp to near South Branch. Movement
was east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Crivitz and Wausaukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4499 8817 4496 8861 4519 8834 4538 8836
      4544 8790 4525 8790
TIME...MOT...LOC 1820Z 258DEG 21KT 4533 8828 4520 8825 4503 8845 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

Kallas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 22, 1:10 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 22, 1:10 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
110 PM CDT Sat Jul 22 2023

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 417 AM CDT Sat Jul 22 2023

Early this morning, a few light showers were exiting Manitowoc
County while patchy fog was being reported across the far north.
Temperatures shortly before sunrise were in the 50s north and
in the upper 50s to middle 60s south and along the lake and bay.

For this morning, the patchy fog across the far north should
burn off quickly after sunrise. The cumulus field should develop
by mid to late morning. Like yesterday, once the convective
temperatures (upper 70s to lower 80s) is reached, convection
will break out. Bufkit soundings indicated 500 to 1,000 J/KG
of CAPE, although the NAM was somewhat higher. 0-6 km shear
values were around 20 knots with wet bulb zero heights of
eight to ten thousand feet. Bufkit soundings also depicted an
invert V structure in the lower levels of the soundings which is
an indicator that gusty winds. With the higher CAPE values and
stronger 0-6 km shear values, have decided to add winds to around
40 mph, small hail and brief heavy rain in the Hazardous Weather
Outlook (HWO). The strongest storms will be in the afternoon
into mid evening.

Also, an upper level disturbance will drop southeast across
the area during the evening. As the feature passes to the
east of the area, the chances of showers and thunderstorms
will come to an end from northwest to southeast. Later
tonight, patchy fog is expected to develop across northern
Wisconsin. On Sunday, the northwest flow aloft continues with
weak pieces of energy moving through the mean flow. These
features combined with heating of the day will bring another
chance of showers and thunderstorms across much of the area

For temperatures, used a blend of BCCONSALL and current forecast
for max/min temperatures this weekend. Highs both days should be
in the upper 70s to middle 80s. Lows tonight should drop into the
50s to around 60.

.LONG TERM...Sunday Night Through Friday
Issued at 417 AM CDT Sat Jul 22 2023

Starting out with northwest flow aloft and a continuation of weak
shortwaves, which when combined with daytime heating, could
produce a few afternoon and evening showers and thunderstorms on
Monday.

Upper high/ridge which was been persistent across the southwest
U.S. the past couple weeks, will build towards the Upper
Mississippi Valley starting Tuesday. This will lead to
progressively warmer temperatures in Wisconsin as the associated
warm air mass expands northeast. Highs Wednesday and Thursday are
on pace to be in the middle 80s to lower 90s, possibly getting to
the middle 90s in a few spots in central Wisconsin or the Fox
Valley. Models differ on how far north the ridge expands, as two
separate upper lows in Canada will help flatten the ridge as it
expands this direction. Either way, it will be warm and fairly
humid, with dew points ranging from 62 to 70 degrees during this
stretch.

Meanwhile, chances for showers and thunderstorms exist each day,
but specifics are tough to determine as most of this will be
driven by weak shortwaves or surface features. A more notable
surface cold front comes through late Thursday or early Friday
which will be the best chance for widespread showers or storms.
Behind the front, temps will return to seasonal normals by
Saturday.

As mentioned in the previous discussions, will also be watching
potential for smoke, especially early in the week. This could
impact both temperatures and precip chances, as the thicker the
smoke is overhead, the great influence it will have on lowering
temps and instability.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 106 PM CDT Sat Jul 22 2023

Mainly VFR conditions are expected through this TAF period with
the exception of where diurnally driven isolated showers and
thunderstorms pop-up this afternoon into this evening.
Additionally, a shortwave and associated weak cold front will move
southeast across the region early this evening, bringing a broken
line of scattered showers and thunderstorms with it. The shower
and thunderstorm activity will come to an end after midnight
tonight. Patchy fog is expected to develop later tonight across
central, north-central, and far northeast WI, with patchy dense
fog possible at the RHI TAF site. Any fog will dissipate soon
after sunrise on Sunday.

.KOSH...

Although VFR conditions are expected through this TAF period,
brief MVFR conditions are possible within any isolated shower or
thunderstorm that develops near or over the area this afternoon.
Additional showers and thunderstorms associated with a weak cold
front will then move across the area between 00z and 03z Sunday.
Winds will generally be from the west or southwest around 5 to 10
kts, but outflow boundaries from the shower and thunderstorm
activity could produce erratic winds at times with gusts to around
30 kts.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Eckberg
LONG TERM......KLJ
AVIATION.......Kruk
Hazardous weather outlook, Jul 22, 4:18 AM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
418 AM CDT Sat Jul 22 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-230930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
418 AM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and tonight.
The strongest storms will be capable of producing wind gusts
to around 40 mph, small hail and brief heavy rain this afternoon
and evening.

Patchy fog may reduce visibilities for motorists across northern
Wisconsin late tonight into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms at times from Sunday through
next week. The probability of severe weather is low.

Very warm temperatures and increasing humidity is expected during
the middle to late part of next week. If you have outdoor plans,
be prepared for very warm and humid conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail or wind gusts over 35 mph
this afternoon and evening.

LMZ521-522-541>543-230930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
418 AM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and tonight
that will pose a hazard to mariners. Some of the stronger
thunderstorms will be capable of producing wind gusts to
around 40 mph and small hail this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times from Sunday through next week
that could pose a hazard to mariners.

Eckberg/KLJ

In the hours before

Local storm report, Jul 22, 12:22 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1222 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Hail             Sturgeon Bay            44.83N 87.38W
07/22/2023  M0.75 inch       Door               WI   Trained Spotter

            Penny size hail in the city.

&&

Kurimski
Special weather statement, Jul 22, 12:25 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1225 PM CDT Sat Jul 22 2023

WIZ022-221815-
Door WI-
1225 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of south central Door
County through 115 PM CDT...

At 1224 PM CDT, trained weather spotters reported a strong
thunderstorm over Sturgeon Bay, moving northeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Jacksonport and Egg Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4501 8710 4500 8710 4486 8715 4470 8735
      4478 8753 4512 8730 4502 8708
TIME...MOT...LOC 1724Z 212DEG 13KT 4485 8735

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Kallas
Local storm report, Jul 22, 12:39 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1239 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     Hail             1 E Sturgeon Bay        44.83N 87.37W
07/22/2023  E0.50 inch       Door               WI   Public

            Report from mPING: Half-inch (0.50 in.).

&&

Kurimski
Special weather statement, Jul 22, 1:09 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
109 PM CDT Sat Jul 22 2023

WIZ022-221900-
Door WI-
109 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of southern Door County
through 200 PM CDT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonport, or 8 miles northeast of Sturgeon Bay. This storm was
nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Jacksonport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4501 8732 4500 8717 4472 8734 4484 8756
TIME...MOT...LOC 1809Z 190DEG 2KT 4492 8725

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Kallas
Special weather statement, Jul 22, 1:18 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
118 PM CDT Sat Jul 22 2023

WIZ040-050-221900-
Kewaunee WI-Manitowoc WI-
118 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of southwestern
Kewaunee and eastern Manitowoc Counties through 200 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Two Creeks, or 13 miles north of Manitowoc, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manitowoc, Cleveland, Two Creeks, Two Rivers, Newton, Mishicot,
Larrabee, Francis Creek, Clover and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4447 8772 4441 8745 4433 8748 4418 8745
      4407 8759 4390 8769 4389 8781
TIME...MOT...LOC 1818Z 277DEG 9KT 4429 8766

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Bersch
Special weather statement, Jul 22, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
121 PM CDT Sat Jul 22 2023

WIZ013-020-021-073-074-221900-
Southern Oconto County WI-Southern Marinette County WI-
Northern Oconto County WI-Menominee WI-Northern Marinette County WI-
121 PM CDT Sat Jul 22 2023

...Strong thunderstorms will impact portions of southern Marinette,
east central Menominee and central Oconto Counties through 200 PM
CDT...

At 120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of McCaslin Mountain Natural Area
to 7 miles east of Bear Paw Scout Camp to near South Branch. Movement
was east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Crivitz and Wausaukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4499 8817 4496 8861 4519 8834 4538 8836
      4544 8790 4525 8790
TIME...MOT...LOC 1820Z 258DEG 21KT 4533 8828 4520 8825 4503 8845

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Kallas

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:25 PM CDTSpecial Weather StatementGRBDoor50 min
Jul 22, 1:09 PM CDTSpecial Weather StatementGRBKewaunee51 min
Jul 22, 1:18 PM CDTSpecial Weather StatementGRBManitowoc42 min
Jul 22, 1:32 PM CDTSpecial Weather StatementGRBWinnebago43 min
Jul 22, 1:55 PM CDTSpecial Weather StatementGRBMarinette50 min
Jul 22, 1:56 PM CDTSpecial Weather StatementGRBManitowoc34 min
Jul 22, 2:02 PM CDTSpecial Weather StatementGRBWinnebago28 min
Jul 22, 2:04 PM CDTSpecial Weather StatementGRBWaushara26 min
Jul 22, 2:12 PM CDTSpecial Weather StatementGRBWinnebago33 min
Jul 22, 2:20 PM CDTSpecial Weather StatementGRBKewaunee40 min
Jul 22, 2:26 PM CDTSpecial Weather StatementGRBWinnebago34 min
Jul 22, 2:28 PM CDTSpecial Weather StatementGRBMarinette47 min
Jul 22, 2:54 PM CDTSpecial Weather StatementGRBKewaunee36 min
Jul 22, 2:56 PM CDTSpecial Weather StatementGRBOutagamie34 min
Jul 22, 3:02 PM CDTSpecial Weather StatementGRBBrown28 min
Jul 22, 3:17 PM CDTSpecial Weather StatementGRBSheboygan43 min
Jul 22, 3:22 PM CDTSpecial Weather StatementGRBBrown23 min
Jul 22, 4:31 PM CDTSpecial Weather StatementGRBWood44 min
Jul 22, 4:58 PM CDTSpecial Weather StatementGRBOconto47 min
Jul 22, 5:01 PM CDTSevere Thunderstorm WarningGRBOconto, Shawano17 min
Jul 22, 5:29 PM CDTSpecial Weather StatementGRBMenominee46 min
Jul 22, 5:44 PM CDTSpecial Weather StatementGRBOconto46 min
Jul 22, 6:07 PM CDTAreal Flood AdvisoryGRBOconto, Shawano110 min
Jul 22, 6:12 PM CDTSpecial Weather StatementGRBMarinette48 min
Jul 22, 6:26 PM CDTSpecial Weather StatementGRBWaushara49 min
Jul 22, 6:30 PM CDTSpecial Weather StatementGRBOconto45 min
Jul 22, 6:57 PM CDTSpecial Weather StatementGRBMarinette48 min
Jul 21, 7:43 PM CDTSpecial Weather StatementGRBMenominee47 min

Nearby

Special Weather Statements in Wisconsin, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.